Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 481, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2008, 1:21 PM CDT for 4 counties in Missouri. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 1:21 PM CDT (18:21 UTC)
- Expired
- Jul 22, 2008, 2:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Barry County, MO, Christian County, MO, Lawrence County, MO, Stone County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:00 PM CDT | TSTM WND DMG | 1 Sw Ozark, MO | SEVERAL SECURED PIECES OF PLYWOOD REMOVED FROM GARAGE WHILE THE ROOF WAS UNDER CONSTRUCTION |
| Jul 22, 2:00 PM CDT | TSTM WND DMG | Ozark, MO | SEVERAL TREES WERE BLOWN DOWN IN THE CITY OF OZARK ALONG WITH TRANSFORMER KNOCK OFF LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1917 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 221821
SVRSGF
MOC009-043-109-209-221915-
/O.NEW.KSGF.SV.W.0481.080722T1821Z-080722T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 PM CDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...
NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 215 PM CDT.
* AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
ELKHEAD TO CLEVER TO RED OAK...MOVING SOUTHEAST AT 18 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MARIONVILLE BY 135 PM CDT.
HIGHLANDVILLE BY 140 PM CDT.
AURORA BY 155 PM CDT.
CRANE BY 200 PM CDT.
PIERCE CITY AND VERONA BY 205 PM CDT.
MONETT BY 210 PM CDT.
THE TOWNS OF SELMORE...OLDFIELD...STOTTS CITY...KELTNER...HOBERG...
CHRISTIAN CENTER...CHADWICK...HURLEY...SPOKANE AND PONCE DE LEON ARE
ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS ALSO INCLUDES
INTERSTATE 44 BETWEEN MILE MARKERS 32 AND 56.
DAMAGING WINDS WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN.
DO NOT WAIT FOR THE RAIN OR THUNDER TO START BEFORE TAKING COVER.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.
LAT...LON 3682 9406 3729 9406 3718 9361 3710 9361
3709 9298 3708 9290 3681 9291
TIME...MOT...LOC 1821Z 333DEG 16KT 3702 9282 3700 9350
3717 9399
$$
HATCH2 follow-up statements
000
WWUS53 KSGF 221858
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
158 PM CDT TUE JUL 22 2008
MOC009-043-109-209-221915-
/O.CON.KSGF.SV.W.0481.000000T0000Z-080722T1915Z/
LAWRENCE MO-STONE MO-CHRISTIAN MO-BARRY MO-
158 PM CDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CHRISTIAN...NORTHERN BARRY...NORTHERN STONE AND SOUTHERN LAWRENCE
COUNTIES...
AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF KELTNER TO ELSEY TO PIERCE CITY...MOVING SOUTHWEST AT 28 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PIERCE CITY AND MONETT BY 205 PM CDT.
THE TOWN OF MCDOWELL IS IN THE PATH OF THESE SEVERE THUNDERSTORMS.
DAMAGING WINDS WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN.
DO NOT WAIT FOR THE RAIN OR THUNDER TO START BEFORE TAKING COVER.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.
LAT...LON 3682 9406 3706 9406 3698 9363 3703 9350
3708 9291 3681 9292
TIME...MOT...LOC 1858Z 032DEG 25KT 3684 9285 3682 9353
3699 9402
$$
HATCH000
WWUS53 KSGF 221907
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT TUE JUL 22 2008
MOC009-043-109-209-221917-
/O.EXP.KSGF.SV.W.0481.000000T0000Z-080722T1915Z/
LAWRENCE MO-STONE MO-CHRISTIAN MO-BARRY MO-
207 PM CDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR CHRISTIAN...NORTHERN BARRY...
NORTHERN STONE AND SOUTHERN LAWRENCE COUNTIES EXPIRES AT 215 PM
CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3682 9406 3706 9406 3698 9363 3703 9350
3708 9291 3681 9292
TIME...MOT...LOC 1907Z 032DEG 25KT 3679 9289 3677 9357
3694 9406
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:24 PM CDT, 57 minutes earlier.
Area forecast discussion, Jul 22, 12:24 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1224 PM CDT TUE JUL 22 2008 ...UPDATE TO AVIATION... .UPDATE... CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST ACROSS NORTHERN AND EASTERN MISSOURI THIS MORNING. RECENT RADAR TRENDS INDICATE A MORE SOUTHWARD TURN TO THE CONVECTION ALONG A LOW LEVEL THETA E GRADIENT. HAVE HAD A FEW REPORTS OF LARGE HAIL WITH THESE STORMS IN THE LSX CWA. THESE HAIL REPORTS CORRELATED WELL WITH 55 DBZ REFLECTIVITIES TO AROUND 30 KFT MSL. A COUPLE OF OUTFLOW BOUNDARIES ARE DRAPED ACROSS THE MISSOURI OZARKS. ONE SUCH BOUNDARY IS SINKING SOUTH TOWARDS THE HIGHWAY 60 CORRIDOR. ANOTHER MORE DIFFUSE BOUNDARY EXTENDS FROM NEAR FORT SCOTT KANSAS TO WEST PLAINS. KSGF MORNING SOUNDING REVEALS A FEW INTERESTING FEATURES. FIRST OFF...THIS RAOB EXHIBITS A DECENT WET/HYBRID MICROBURST SIGNATURE. THIS IS FURTHER BACKED BY THE THETA E DIFFERENTIAL BETWEEN THE SURFACE AND AROUND 700 MB. ALSO...A MODIFIED SOUNDING YIELDS AROUND 2000 J/KG OF CAPE WITH A DECENT LOW LEVEL MIXED LAYER. WITH ALL THAT SAID...WILL NEED TO WATCH STORMS CLOSELY TODAY AS MICROBURST POTENTIAL IS UP THERE. WILL ALSO NEED TO WATCH THIS MULTICELL CLUSTER ACROSS CENTRAL MISSOURI...WITH THE MOST LIKELY AREA FOR SEVERE WINDS ALONG ANY SEGMENTS MOVING SOUTHEASTWARD. LARGE HAIL POTENTIAL IS ALSO THERE GIVEN THE AMOUNT OF INSTABILITY. MEAN STORM MOTIONS WILL NOT BE ALL THAT GREAT TODAY EITHER...SO HEAVY RAINFALL AND FLOODING WILL BE A THREAT... ESPECIALLY WITH ANY TRAINING STORMS. INITIAL EXPECTATIONS ARE FOR THAT CLUSTER OF STORMS TO CONTINUE MOVING SOUTH SOUTHEAST ACROSS CENTRAL MISSOURI ALONG THAT THETA E GRADIENT. ADDITIONAL THUNDERSTORM DEVELOPMENT IS THEN EXPECTED THIS AFTERNOON ALONG ANY REMNANT OUTFLOW BOUNDARIES ACROSS PORTIONS OF SOUTHWEST MISSOURI. HAVE UPDATED POP AND WEATHER GRIDS TO COVER THIS THINKING. ALSO LOWERED TEMPERATURES SEVERAL CATEGORIES ACROSS CENTRAL MISSOURI DUE TO EXPECTED RAIN AND CLOUD COVER. UPDATES ALREADY SENT. SCHAUMANN && .DISCUSSION... MAIN FOCUS WILL CONTINUE TO BE WITH THE CONVECTIVE PRECIPITATION CHANCES OVER THE NEXT SEVERAL DAYS ALONG WITH HOT TEMPERATURES AND HEAT INDEX VALUES. MAIN CONVECTIVE COMPLEX CONTINUES TO AFFECT AREAS TO THE NORTH OF THE CWA WITH MAIN SURFACE FRONTAL BOUNDARY STILL ACROSS NORTHERN MISSOURI. RADAR AS OF 07Z SHOWING A LONE CELL OVER SOUTHERN MISSOURI...BUT MAIN ORGANIZED WEATHER WILL REMAIN AROUND MAIN SURFACE FRONT AND ANY CONVECTIVELY INDUCED OUTFLOW BOUNDARIES. SEVERAL SHORTWAVES WILL ROTATE AROUND THE GREAT LAKES UPPER LOW OVER THE NEXT COUPLE OF DAYS WITH RIDGE AXIS REMAINING POSITIONED FROM THE CENTRAL ROCKIES INTO THE NORTHERN PLAINS. THIS CHANGE TO A MORE NORTHWEST FLOW WILL ALLOW PREVIOUSLY MENTIONED FRONTAL BOUNDARY TO SINK SOUTH INTO THE CWA TODAY AND BECOME MORE NORTHWEST TO SOUTHEAST ORIENTED. INSTABILITY WILL INCREASE TODAY AS TEMPERATURES RISE BACK INTO THE LOW TO MID 90S WITH FRONT/OUTFLOWS ACTING AS FOCUSING MECHANISM FOR THUNDERSTORM REDEVELOPMENT LATER THIS AFTERNOON. WITH CAPES OF 3000-4000 J/KG POSSIBLE ALONG AND AHEAD OF THE FRONT...SOME OF THE STORMS IN THIS CORRIDOR MAY BECOME SEVERE. TEMPERATURES TODAY MAY BE MORE TRICKY THAN IN PREVIOUS DAYS AS WE WILL BE DEALING WITH INCREASED CLOUD COVER FROM CURRENT MCS ALONG WITH THE POSSIBILITY OF AFTERNOON CONVECTION REDEVELOPMENT OVER THE NORTHEAST SECTION OF THE CWA. WHILE THAT AREA HAS HAD THE HIGHEST TEMPERATURES THE PAST FEW DAYS...IT WILL LIKELY BE THE COOLER SPOT TODAY. SOUTHWEST SECTIONS OF THE CWA WILL LIKELY REACH BACK INTO THE MID TO UPPER 90S WHILE NORTHEAST SECTIONS WILL LIKELY BE IN THE UPPER 80S TO AROUND 90. MCS ACTIVITY AGAIN POSSIBLE TONIGHT BUT FURTHER SOUTH FROM CURRENT COMPLEX WHICH IS AFFECTING NORTHERN MISSOURI. MODELS SHIFT MAIN INSTABILITY AXIS FURTHER SOUTHWEST BY WEDNESDAY AND LOOKS LIKE BEST CHANCE OF PRECIPITATION WILL BE OVER SOUTHERN MISSOURI THEN. RIDGE BEGINS TO BREAK DOWN AGAIN BY THURSDAY WITH MORE SHORTWAVE ENERGY MOVING INTO THE AREA FROM THE NORTHWEST. UNSETTLED CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE WEEK. && .AVIATION... FOR THE 18Z TAF CYCLE...SCATTERED THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF THE AFTERNOON. EXPECT MVFR WITH BRIEF IFR CONDITIONS AROUND STORMS...ALONG WITH GUSTY WINDS. SKIES ARE EXPECTED TO CLEAR LATER THIS EVENING WITH VFR CONDITIONS PREVAILING. WINDS WILL BECOME LIGHT OUT OF THE SOUTHEAST TONIGHT. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 22, 1:00 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE JUL 22 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT. DISCUSSION: A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH ACROSS SOUTHERN MISSOURI THROUGH THE MID AFTERNOON HOURS. THESE STORMS WILL AFFECT AREAS ROUGHLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL MISSOURI THROUGH THE REMAINDER OF THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY WILL WEAKEN THIS EVENING...HOWEVER ADDITIONAL THUNDERSTORM DEVELOPMENT WILL REMAIN POSSIBLE ACROSS CENTRAL MISSOURI OVERNIGHT...ROUGHLY ALONG AND EAST OF HIGHWAY 65. WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION AND INTERACT WITH AN UNSTABLE AIR MASS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Jul 22, 1:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0106 PM TSTM WND GST 4 N SPRINGFIELD 37.25N 93.27W
07/22/2008 M59 MPH GREENE MO PUBLIC
&&
KARDELLLocal storm report, Jul 22, 1:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG HUMANSVILLE 37.79N 93.58W
07/22/2008 POLK MO BROADCAST MEDIA
ROOF OF BUSINESS DAMAGED.
&&
AFThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:46 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 48 min |
| Jul 22, 11:15 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Morgan | 43 min |
| Jul 22, 12:41 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 64 min |
| Jul 22, 12:55 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence | 65 min |
| Jul 22, 1:01 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 59 min |
| Jul 22, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 59 min |
| Jul 22, 1:41 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster | 64 min |
| Jul 22, 1:45 PM CDT | Areal Flood Advisory | SGF | Christian, Dade, Douglas, Greene, Lawrence, Webster | 2 hr |
| Jul 22, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 64 min |
| Jul 22, 2:42 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 48 min |
| Jul 22, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 61 min |
| Jul 22, 3:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 63 min |
| Jul 22, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.